Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 320, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2007, 7:50 PM CDT for Adair County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2007, 7:50 PM CDT (00:50 UTC)
- Expired
- Aug 22, 2007, 8:25 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adair County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -282 m²/s²
- 0-3 km storm-relative helicity
- -305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 230049
SVRDMX
IAC001-230130-
/O.NEW.KDMX.SV.W.0320.070823T0050Z-070823T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT WED AUG 22 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAIR COUNTY IN SOUTHWEST IOWA...
* UNTIL 830 PM CDT.
* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF GREENFIELD...OR
ABOUT 54 MILES WEST OF DES MOINES...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENFIELD BY 800 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4144 9425 4117 9426 4121 9469 4132 9469
4139 9468
TIME...MOT...LOC 0050Z 257DEG 26KT 4130 9456
$$
FORSTER2 follow-up statements
000
WWUS53 KDMX 230108
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT WED AUG 22 2007
IAC001-230130-
/O.CON.KDMX.SV.W.0320.000000T0000Z-070823T0130Z/
ADAIR IA-
808 PM CDT WED AUG 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR ADAIR COUNTY...
AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENFIELD...OR ABOUT
49 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN ADAIR COUNTY AT 820 PM CDT
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4144 9425 4117 9426 4121 9469 4132 9469
4139 9468
TIME...MOT...LOC 0108Z 274DEG 22KT 4126 9443
$$
FORSTER000
WWUS53 KDMX 230125
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT WED AUG 22 2007
IAC001-230135-
/O.CAN.KDMX.SV.W.0320.000000T0000Z-070823T0130Z/
ADAIR IA-
825 PM CDT WED AUG 22 2007
...THE SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY IS CANCELLED...
AT 824 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4144 9425 4117 9426 4121 9469 4132 9469
4139 9468
TIME...MOT...LOC 0125Z 257DEG 26KT 4135 9423
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:20 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 22, 6:20 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT WED AUG 22 2007 .DISCUSSION... NEXT ROUND FOR HEAVY PRECIPITATION IS WELL UNDERWAY AND IS BEGINNING TO EXPAND AS STRONG MOISTURE TRANSPORT BEGINNING TO LIFT INTO THE STATE. A STATIONARY FRONTAL BOUNDARY OVER CENTRAL IOWA WILL MOVE LITTLE OVERNIGHT AND EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG THE BOUNDARY TONIGHT AS THE LOW LEVEL JET INCREASES AND POINTS INTO THE STATE THIS EVENING. MANY THUNDERSTORMS TODAY HAVE BEEN DROPPING NEARLY 1 INCH OF RAIN IN 15 MINUTES. THE STORMS WILL REMAIN EFFICIENT RAIN PRODUCERS WITH DEEP WARM CLOUD DEPTH REMAINING OVER THE STATE ALONG WITH PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON WITH ISOLATED AMOUNT APPROACHING 7 INCHES. EXPECT ANOTHER COMPLEX TO LIFT NORTHEAST OUT OF KANSAS AND SOUTHERN NEBRASKA LATE TONIGHT AND MOVE ACROSS CENTRAL IOWA ON THURSDAY. ANOTHER ROUND OF VERY HEAVY RAINFALL IS LIKELY. AS WITH THE PAST FEW DAYS...EXPECT ANOTHER FLASH FLOOD WATCH TO BE ISSUED WITH THE EARLY MORNING FORECAST TO EXPAND INTO FRIDAY. CURRENT WATCH WILL FOCUS ON TONIGHT AND THURSDAY. AS MENTIONED YESTERDAY...MOISTURE FROM HURRICANE DEAN IS EXPECTED TO ARRIVE BY LATE THURSDAY INTO FRIDAY. ONE FINAL ROUND OF HEAVY RAINFALL IS LIKELY DURING THIS PERIOD BEFORE HIGH PRESSURE DROPPING SOUTH OUT OF CANADA FINALLY PUSHES EVERYTHING TO THE SOUTHEAST. HAVE CONTINUED TO KEEP SUNDAY AND SUNDAY NIGHT DRY BUT WILL MONITOR AS RETURN FLOW DEVELOPS AND MAY BRING A THREAT FOR ELEVATED THUNDERSTORMS. THE REMNANTS OF DEAN ARE STILL ON TRACK TO ARRIVE OVER THE UPPER MIDWEST BY AROUND TUESDAY AND HAVE MAINTAINED COURSE WITH THUNDERSTORMS POSSIBLE BY THIS TIME. && .AVIATION...23/00Z THUNDERSTORMS WILL CONTINUE TO BE NUMEROUS AROUND THE STATE. HEAVY RAINS WILL ACCOMPANY THE STORMS WITH IFR VSBY CONDITIONS. SOUTHERLY WINDS 10 OR LESS AND OUTSIDE THUNDERSTORMS MVFR TO VFR CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM THURSDAY. IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060 && LONG TERM...DONAVON SHORT TERM/AVIATION...FORSTER/10/6/0
Hazardous weather outlook, Aug 22, 4:20 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 420 PM CDT WED AUG 22 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-232130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- 420 PM CDT WED AUG 22 2007 ...SERIOUS FLOODING SITUATION MAY WORSEN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE EVENING INTO THE OVERNIGHT HOURS ACROSS CENTRAL AND NORTH CENTRAL IOWA. ADDITIONAL HEAVY RAINS LEADING TO ANOTHER ROUND OF FLASH FLOODING IS POSSIBLE TONIGHT. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES MAY OCCUR WITH LOCALLY HIGHER AMOUNTS OF 5 OR 7 INCHES POSSIBLE. RAINFALL OF THIS MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER FLOOD WARNINGS...AND FLOOD WARNINGS FOR SOME URBAN AREAS AND SMALL STREAMS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH FLOODING IS POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH THE GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY IN THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT DODGE FARTHER NORTH AND WEST. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT TORNADOES MAY OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL. IAZ061-062-070>075-081>086-092>097-232130- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 420 PM CDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE EVENING INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL ALONG WITH ISOLATED SEVERE WEATHER IS POSSIBLE. THE MAIN THREATS ARE LARGE HAIL AND/OR DAMAGING WINDS. ALTHOUGH THE CHANCE OF A TORNADO CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.
In the hours before
Local storm report, Aug 22, 5:55 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM FLOOD FORT DODGE 42.51N 94.18W
08/22/2007 WEBSTER IA EMERGENCY MNGR
NOTE THERE WAS NO LEVEE BREACH ON THE DES MOINES RIVER IN
FORT DODGE.
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:09 PM CDT | River Flood Warning | DMX | Dallas | 21 hr |
| Aug 22, 7:09 PM CDT | River Flood Warning | DMX | Hamilton, Webster | 16 hr |
| Aug 22, 10:27 PM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 30 hr |
| Aug 22, 10:27 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 18 hr |
| Aug 23, 4:24 PM CDT | River Flood Warning | DMX | Wapello | 5 hr |
| Aug 23, 4:24 PM CDT | River Flood Warning | DMX | Mahaska | 24 hr |
| Aug 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Aug 23, 5:04 PM CDT | Tornado Warning | DMX | Marion | 41 min |
| Aug 23, 5:27 PM CDT | Tornado Warning | DMX | Mahaska | 33 min |
| Aug 23, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 34 min |
| Aug 23, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 50 min |
| Aug 23, 6:00 PM CDT | Tornado Warning | DMX | Mahaska | 30 min |
| Aug 23, 6:30 PM CDT | Flash Flood Warning | DMX | Mahaska, Marion | 6 hr |
| Aug 23, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 40 min |
| Aug 23, 6:37 PM CDT | Tornado Warning | DMX | Mahaska | 38 min |
| Aug 23, 6:51 PM CDT | Tornado Warning | DMX | Wapello | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.